Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 122, NWS Columbia, SC

July 1, 2005Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2005, 9:57 PM EDT for Bamberg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 9:57 PM EDT (01:57 UTC)
Expired
Jul 1, 2005, 10:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2950 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 020159
SVRCAE
SCC009-020245-
/O.NEW.KCAE.SV.W.0122.050702T0157Z-050702T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
957 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT

* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EHRHARDT...OR ABOUT 13
  MILES SOUTH OF BAMBERG...AND MOVING EAST AT 10 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3314 8111 3303 8107 3318 8082 3329 8094

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM EDT, 6 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM EDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT FRI JUL 1 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THERMAL TROUGH OVER THE AREA AT THE SURFACE. AIRMASS UNSTABLE WITH
LAPS CAPES 3000-4000...LIS -6...TOTALS 46-48...KIS>35. PRECIP
WATER ALSO > 2.00 INCHES. WILL INCLUDE GOOD POP AT 40 PERCENT
UNTIL MIDNIGHT. STILL A 30 PERCENT AFTER MIDNIGHT. SPC HAS SLIGHT
RISK OF SEVERE STORMS EXTREME NORTHERN PART OF THE CAE CWA. A
PULSE SEVERE THUNDERSTORM IS POSSIBLE JUST ABOUT ANYWHERE IN THE
CWA THIS EVENING UP TO ABOUT 10 PM WHEN CONDITIONS BECOME MORE
STABLE. ANOTHER WARM MUGGY NIGHT WITH LOWS MOSTLY IN THE MID 70S.
WEAK SHORT WAVE WILL ASSIST THUNDERSTORM PRODUCTION ESPECIALLY
THIS EVENING. SHORT WAVE MOVES TO THE EAST BY MIDNIGHT AND ACTIVITY
SHOULD GRADUALLY DECREASE DURING THE OVERNIGHT PERIOD. WEAK COLD
FRONT SHOULD DRIFT SOUTHWARD INTO THE AREA SATURDAY AND PROVIDE A
TRIGGER FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MAINLY DURING
SATURDAY AFTERNOON. WILL GO 40 PERCENT POPS SATURDAY. HIGH TEMPS
A BIT COOLER SATURDAY. JUST IN THE LOWER 90S. FRONT LOOKS LIKE IT
WILL STALL OUT IN THE SOUTHERN PART OF THE CWA SATURDAY NIGHT AND
WILL KEEP A LOW CHANCE AT 30 PERCENT THAT PERIOD. LOW TEMPS A BIT
COOLER SATURDAY NIGHT IN THE LOWER 70S. WEAK FRONT BEGINNING TO
DISSIPATE SUNDAY AND SUNDAY NIGHT BUT STILL ENOUGH OF AN INFLUENCE
TO CARRY CHANCE POPS OF 40 PERCENT EACH PERIOD. A LITTLE COOLER
SUNDAY WITH HIGHS AROUND 90. LOWS SUNDAY NIGHT AGAIN IN THE LOWER
70S.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
BATTLE BETWEEN BERMUDA RIDGE TRYING TO BUILD IN AND SERIES OF SHORT
WAVES WILL CONTINUE. CONVECTIVE ACTIVITY BECOMES MORE DIURNAL IN
NATURE. OLD COLD FRONT FINALLY WASHES OUT ON THE 4TH OF JULY BUT
SURFACE TROUGHINESS REMAINS TUESDAY AND WEDNESDAY AS CONDITIONS
ARE UNSTABLE EACH AFTERNOON WITH LIS -6/-8 AND PLENTY OF MOISTURE.
WILL INCLUDE 20-30 PERCENT CHANCE OF AFTERNOON-EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. ANOTHER COLD FRONT APPROACHES WEDNESDAY
NIGHT TO PROVIDE A TRIGGER FOR MORE SHOWERS AND THUNDERSTORMS
THURSDAY AND FRIDAY. COLD FRONTS ARE A RARITY FOR JULY BUT THERE
ARE SHORT WAVES TO HELP USHER THEM IN. HIGH TEMPERATURES GENERALLY
IN THE LOWER 90S BUT MID 90S EXPECTED WEDNESDAY AHEAD OF THE COLD
FRONT. AFTERNOON HEAT INDEX VALUES MAINLY 95-100 BUT 100-105
POSSIBLE WEDNESDAY AFTERNOON AS THIS LOOKS LIKE HOTTEST DAY.

&&

.AVIATION...
SCATTERED TO BROKEN CUMULUS THIS AFTERNOON. SCATTERED THUNDERSTORMS
DEVELOPING IN NORTHWEST GEORGIA EXPECTED TO MOVE EAST INTO SOUTH
CAROLINA EAST CENTRAL GEORGIA LATE AFTERNOON/EVENING. EXPECT A
BROKEN SURFACE TROUGH ACROSS AREA OVERNIGHT. LOW LEVEL MOISTURE
REMAINS HIGH...MAY SEE SOME STRATOCU OR LIGHT FOG TOWARD 12Z...IFR
POSSIBLE DUE TO VISIBILITY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07/07/19
Hazardous weather outlook, Jul 1, 5:00 AM EDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI JUL 1 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS. SMALL
HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. A RIVER FLOOD
WARNING CONTINUES FOR THE CONGAREE RIVER AT CAROLINA EASTMAN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jul 1, 8:05 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
805 PM EDT FRI JUL 1 2005

SCZ027-020045-

LEXINGTON-
805 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 845 PM
EDT...

AT 805 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF RED
BANK...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND RED BANK...PELION...LEXINGTON...
SPRINGDALE...SOUTH CONGAREE...WEST COLUMBIA...GASTON AND CAYCE
THROUGH 845 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

TTH
Local storm report, Jul 1, 8:39 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
839 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     8 W EDGEFIELD           33.79N 82.07W
07/01/2005                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES DOWN JUST WEST OF CLEORA

0730 PM     TSTM WND DMG     CAMDEN                  34.26N 80.61W
07/01/2005                   KERSHAW            SC   EMERGENCY MNGR

            TREES DOWN COUNTY WIDE INCLUDING CITES OF CAMDEN AND
            LUGOFF

0813 PM     TSTM WND DMG     8 NE COLUMBIA           34.12N 80.79W
07/01/2005                   RICHLAND           SC   EMERGENCY MNGR

            TREES DOWN ON SCREAMING EAGLE ROAD

&&

MWC
Special weather statement, Jul 1, 8:54 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT FRI JUL 1 2005

SCZ029-031-035>038-041-020215-

BAMBERG-BARNWELL-CALHOUN-CLARENDON-LEE-ORANGEBURG-SUMTER-
854 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY...SUMTER COUNTY...
CLARENDON COUNTY...CALHOUN COUNTY...ORANGEBURG COUNTY...BARNWELL
COUNTY AND BAMBERG COUNTY THROUGH 1015 PM EDT...

AT 854 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES WEST OF SUMTER TO 4 MILES WEST OF BARNWELL...MOVING
SOUTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND NORWAY...BLACKVILLE...ST. MATTHEWS...BARNWELL...
SUMTER AND DENMARK THROUGH 1015 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

TTH
Local storm report, Jul 1, 9:05 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             COLUMBIA                34.04N 80.89W
07/01/2005  0.88 INCH        RICHLAND           SC   PUBLIC

0600 PM     FLOOD            CHERAW                  34.70N 79.90W
07/01/2005                   CHESTERFIELD       SC   EMERGENCY MNGR

            STREETS FLOODED IN CHESTERFIELD AND CHERAW

&&

MWC
Local storm report, Jul 1, 9:22 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
922 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     EASTOVER                33.88N 80.70W
07/01/2005                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN IN EASTOVER

&&

MWC
Local storm report, Jul 1, 9:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
936 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     AIKEN                   33.54N 81.73W
07/01/2005                   AIKEN              SC   LAW ENFORCEMENT

            AIKEN DISPATCHER RECEIVED REPORTS OF TREES DOWN COUNTY
            WIDE. REPORTS CAME IN BETWEEN 700 PM AND 800 PM.

&&

MWC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:45 PM EDTSevere Thunderstorm WarningCAERichland45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.